Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Having withdrawal symptoms with decrease dosage of oxycontin. Prescribed with clonidine. Suggest alternative?

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2000
Answered : 634 Questions
Question
I am decreasing my dosage of oxycontin 120mg by 5mg. My doctor prescribed clonidine for withdrawal. After looking at the patient reviews I am very nervous about using thi medicine. Even though the dose lowered is only 5mg I AM having withdrawal symptoms. What else is out there that I might suggest to my doctor to prescribe?
Posted Mon, 13 May 2013 in Medicines and Side Effects
 
 
Answered by Dr. Payman Hajiazim 1 hour later
Hi there, thanks for asking. Clonidine is a good drug to cover the withdrawal symptoms. If you are worried about the side effects like dropping the blood pressure, you can ask your doctor about other medications from the class clonidine belongs to. It could be guanfacine or other medications. The side effects are nothing or minimal and most of the time, even if they happen, they are controllable. Let me know if you have any other question. I wish you a good health.
Above answer was peer-reviewed by
 
Follow-up: Having withdrawal symptoms with decrease dosage of oxycontin. Prescribed with clonidine. Suggest alternative? 45 minutes later
re: not feeling comfortable using clonidine for withdrawal symptoms from oxycontin 120mg because of the possibility of depression as a side effect. This is a life-long and serious condition for me and I do not want to do anything to exacerbate it! Please reply......
 
 
Answered by Dr. Payman Hajiazim 6 minutes later
Hi there, thanks for asking. This side effect, if it happens, it occurs in the long term use of this medication. When somebody takes it for several weeks (which is true for your indication), the chance of depression is almost nothing.
Above answer was peer-reviewed by
 
Follow-up: Having withdrawal symptoms with decrease dosage of oxycontin. Prescribed with clonidine. Suggest alternative? 24 minutes later
Thank you for answering! My problem is that we are reducing the oxycontin very slowly and the goal is to be off the narcotic. So it is likely going to take a very long time. How long might I feel withdrawal from this initial 5mg reduction? It is interesting to read patient reviews of the actual intensity of withdrawal (horrendous) vs MD counseling. You might be interested in reading these in your service to people like me.

XXXXXX
 
 
Answered by Dr. Payman Hajiazim 1 hour later
hi there, every decrease in the dose can cause withdrawal symptoms which lasts often 2 to 3 weeks. In some people it may take less time.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor